Q: When my pharmacist dispensed a prescription for the antifungal drug fluconazole, he included the official prescribing information. It boggles my mind.
First, the print is too small to read without a magnifying glass. Second, the details are beyond my comprehension. After all, I only have a Ph.D. in atmospheric sciences. What are we supposed to do with this useless paper?
A: We completely agree that the print is too small and the words are too big on the package insert you sent us. Sometimes pharmacies offer more patient-friendly printed information that can be read without a magnifying glass or a Ph.D. of any sort.
Even some TV commercials use technical language that most people won’t understand. For example, an ad for the diabetes drug Jardiance states: “Ketoacidosis is a serious side effect that may be fatal. A rare but life-threatening bacterial skin infection in the skin of the perineum could occur … Taking Jardiance with a sulfonylurea or insulin may cause low blood sugar.”
Many viewers are not familiar with terms such as “ketoacidosis,” “perineum” or “sulfonylurea.” Symptoms of ketoacidosis include nausea, stomach pain, fatigue and trouble breathing. The perineum is the area between the genitals and the anus. A sulfonylurea drug is a diabetes pill, such as glimepiride or glyburide.
Ask your pharmacist for the patient information about your prescription. Then talk to him or her about any questions you may have.
Q: I was diagnosed a decade ago with pernicious anemia. Since that time, I have been getting regular injections of vitamin B12.
In the meantime, I began taking Prilosec to control nightly acid reflux due to a hiatal hernia. I understand that Prilosec can block absorption of vitamin B12 from food. Is this acid blocker a problem for my injections?
A: Pernicious anemia is a serious condition that occurs when people cannot absorb vitamin B12 normally from the digestive tract. Drugs that reduce stomach acid also make it harder to absorb this nutrient from food.
Injections of vitamin B12 bypass the stomach and should not be affected by a medication like omeprazole (Prilosec). Have your doctor monitor your B12 levels to make sure you are getting enough.
Q: Since my husband passed away, I have had to take something to help me sleep at night. For many years, I have taken Tylenol PM or Advil PM plus low-dose alprazolam.
I have read that alprazolam can contribute to dementia, so I am trying to get off of it. What about the PM pills? Do they likewise contribute to dementia?
I can usually get to sleep, but without medication, I am wide awake in 15 minutes or so. To get back to sleep, I toss and turn for hours. Can you tell me if these pills are harmful? If so, what do you suggest I do to get some sleep?
A: There is an association between dementia and the use of drugs like alprazolam (JMIR Medical Informatics, Aug. 4, 2020). Regular use of anticholinergic drugs like diphenhydramine (the “PM” in nighttime pain relievers) might also contribute to cognitive impairment (American Journal of Geriatric Psychiatry, March-April 2003).
Cognitive behavioral therapy for insomnia (CBT-I) is a safe alternative. We provide more details about this approach and many nondrug alternatives in our eGuide to Getting a Good Night’s Sleep. This online resource is available in the Health eGuides section at www.PeoplesPharmacy.com.